How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Medical Doctor
Category: Medical
Satisfied Customers: 52019
Experience:  Medical Doctor Trained at a Top Academic Institution
Type Your Medical Question Here...
Dr. Phil, MD is online now
A new question is answered every 9 seconds

My 86 year old mom has dementia, and I am her caregiver. She

This answer was rated:

My 86 year old mom has dementia, and I am her caregiver. She had a fall a month ago, and fractured her pelvis, so was sent to a "care center", where she was given physical therapy for 1-1/2 weeks, however she wasn't cared for properly, (an understatement!), and wasn't aware that she had bladder issues due to the dementia. I suspected something was up due to her erratic and paranoid/anxious behavior, which at times is over the top, she hasn't been like that to the degree she is now in the past, and I am aware that UTI's in Alzheimer's patients can cause hallucinations, behavior outbursts and an off balance walk. I was notified by phone an hour ago that she has been diagnosed with a UTI, and the doctor prescribed Cipro. Knowing about the serious side effects, we're wondering what we could give her that will SAFELY eliminate the infection, but not eliminate her!!??
I'm very sorry about your mom and the treatment she is getting

The cipro is safe to use but you can add in a natural cure

I would go with pure cranberry extract. 500 mg daily for this infection

That will help

She can stay on this in the future to prevent further infection

250 mg daily pure cranberry will help
Customer: replied 2 years ago.

Cipro is "safe" to use? REALLY? Maybe my information that follows is an opinion as well, but from what I've researched, this is what I've found out about this drug, and I certainly don't want to take a chance with my Mom's health by experimenting to see if she has serious side effects or not:



"Drugs with an attached fluoride can penetrate into very sensitive tissues that used to be impenetrable. The fluoroquinolones have the unique ability to penetrate your central nervous system, including your brain.

According to Bob Patton, a private citizen in England fighting to get the truth out about these antibiotics, about half of the fluoroquinolone antibiotics that were once on the market have been removed from clinical practice due to their horrific side effects.

Omniflox, Raxar, Trovan, Zagam, and Tequin have all been banned.

However, Cipro, Levaquin, Avelox, and Floxin continue to be prescribed for a variety of infections, both major and minor. Cipro and Levaquin are by far the favorites.

Although they are admittedly powerful anti-infectives, they are too often prescribed as a first-line defense for minor problems such as sinus, bladder, and prostate infections. These super-antibiotics should be used as a last line of defense, not handed out like candy for every patient with a sore throat, which has unfortunately become the norm.

And with devastating results.

In most cases, adverse reactions occur very quickly, sometimes after just a few pills. Reactions are usually multiple and involve many body systems.

In Dr. Cohen’s 2001 study, the following reaction rates were documented:

  • Nervous system symptoms occurred in 91 percent of patients (pain, tingling and numbness, dizziness, malaise, weakness, headaches, anxiety and panic, loss of memory, psychosis)

  • Musculoskeletal symptoms in 73 percent of patients (tendon ruptures, tendonitis, weakness, joint swelling)

  • Sensory symptoms in 42 percent of patients (tinnitus, altered visual, olfactory, and auditory function)

  • Cardiovascular symptoms in 36 percent of patients (tachycardia, shortness of breath, chest pain, palpitations)

  • Skin reactions in 29 percent of patients (rashes, hair loss, sweating, intolerance to heat or cold)

  • Gastrointestinal symptoms in 18 percent of patients (nausea, vomiting, diarrhea, abdominal pain)

A comprehensive list of reactions can be found at Dr. Cohen’s site Medication Sense.



With all due respect Coleen...

I prescribe cipro at least 10 times a week and have NEVER seen any of these side effects

It is safe.

The side effects are blown out of proportion in what you are reading online.

It is highly safe and highly effective.

You can use natural cures as an adjunct and a preventative but I would strongly advise against using it as a primary treatment in this case.
Customer: replied 2 years ago.

My 24 yr old son's health was tanked by antibiotics for a staph infection that he contracted at a gym 2 yrs ago, and he is still trying to get symptom free. He has rashes on his legs, anal itching and rash, yeast overgrowth, IBS, and major food sensitivities. Maybe he's had an adverse reaction, but I know from the past when I've taken antibiotics for anything, that I too had reactions and side effects, mainly yeast infections, stomach upset, and rashes. I view the body as a whole, not just a disease or illness that needs symptoms addressed, with the underlying cause left to wreak havoc on the body. I thank you for your opinion, and trust me, I'm not an alarmist, but there are different schools of thought, and I KNOW that alternative works without destroying someone's health, from witnessing many examples in my own family...hopefully we can find something to address this ASAP that won't cause my mom distress and further health issues.

Thanks for this reply Coleen

I appreciate your point of view

If you are going to do anything I would get cranberry on board ASAP

There is good evidence it helps for UTI.

500 mg per day of pure cranberry
Customer: replied 2 years ago.

Thank you for the advice, I appreciate it. D-Mannose, especially in combination with cranberry also works great...(just received this info from a Naturopath.) I had cranberry that I gave her daily for several years, but she hasn't had any for a number of it obviously helped up to that point. She may have got the infection at a care center she was at recently for her pelvic fractures, as the ability to use the restroom was limited because the help was limited...she needed to go, and was taking narcotics for pain, which can make it harder to eliminate, but by the time someone came to take her, she couldn't go anymore. Will get both supplements and give it a shot!

You're welcome Coleen.

I wish you the best and remember to continue the cranberry for prevention
Dr. Phil, MD and 5 other Medical Specialists are ready to help you
Customer: replied 2 years ago.

Thanks for your help, I certainly will~ Smile

you're welcome :)

Please don't forget an excellent rating. I appreciate it
Dr. Phil, MD and 5 other Medical Specialists are ready to help you
I appreciate the excellent rating.

I would be happy to help you in the future. Just ask for Dr. Phil in your question opening or bookmark this page

I greatly appreciate a positive rating in the customer satisfaction survey that you will receive via email. It is important for me to get your feedback. Thank you. :)

Related Medical Questions